Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 125, NWS Springfield, MO

May 26, 2004Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at May 26, 2004, 8:58 PM CDT for Crawford County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2004, 8:58 PM CDT (01:58 UTC)
Expired
May 26, 2004, 9:45 PM CDT
In force
47 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Crawford County, KS

The radar

The Springfield radar (KSGF), 136 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 8:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1669 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1669 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
2.7
Supercell composite
12.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

008 
WUUS53 KSGF 270158
SVRSGF
KSC037-270245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
857 PM CDT WED MAY 26 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN SOUTHEAST KANSAS.

* UNTIL 945 PM CDT.

* AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN       
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTH OF ST.     
  PAUL...AND MOVING EAST AT 70 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR GIRARD BY 910 PM CDT.
  NEAR FRONTENAC BY 915 PM CDT.

THE TOWNS OF GREENBUSH...BEULAH...RINGO...LONE OAK...POLK...
FRANKLIN...CROWEBURG AND YALE ARE ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3764 9505 3736 9506 3739 9465 3769 9464

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 7:10 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 26, 7:10 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
710 PM CDT WED MAY 26 2004

...MESOSCALE CONVECTIVE DISCUSSION...
AFTER LOOKING AT 00Z SGF SOUNDING AND COORDINATION WITH SPC HAVE
DECIDED TO REMOVE SOUTHERN PORTION OF TORNADO WATCH.  00Z SOUNDING
SHOWS DECENT CAP DEVELOPING AROUND 800 TO 850 MB AS WARMER AIR
CONTINUES TO ADVECT INTO THE AREA AT THAT LEVEL.  HAVE ALSO
DIMINISHED POPS BACK INTO THE 30 TO 50 PERCENT RANGE FOR TONIGHT
WITH HIGHEST POPS TO THE NORTH AROUND THE FRONT.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...TORNADO WATCH CONTINUES NORTH OF A NEVADA TO SALEM LINE.
KS...NONE.

LINDENBERG
Hazardous weather outlook, May 26, 8:55 PM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
855 PM CDT WED MAY 26 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
855 PM CDT WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED SEVERE THUNDERSTORMS...SOME MAY PRODUCE:
    LARGE HAIL UP TO THE SIZE OF GOLF BALLS...
    DAMAGING WINDS IN EXCESS OF 60 MPH...
    AND POSSIBLY AN ISOLATED TORNADO.

  LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE AND COULD LEAD TO FLOODING.

  AREAS AFFECTED AND TIMING:

  SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
  TONIGHT...HOWEVER THE GREATEST THREAT OF SEVERE THUNDERSTORMS IS
  NORTH OF A NEOSHO TO SALEM LINE. FLOODING IS POSSIBLE ACROSS
  MAINLY CENTRAL MISSOURI.

  DISCUSSION:

  SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVERNIGHT AS A
  LOW LEVEL JET ENHANCES CONVERGENCE ALONG A FRONTAL BOUNDARY
  STALLED OUT ACROSS THE OUTLOOK AREA. THE PRIMARY THREAT FROM THESE
  THUNDERSTORMS WILL BE LARGE HAIL. THERE IS A CHANCE FOR DAMAGING
  WINDS AND POSSIBLY A TORNADO...MAINLY BEFORE 11 PM.

  LOCALLY HEAVY RAINFALL ON ALREADY SATURATED GROUNDS COULD LEAD TO
  LOCALIZED FLOODING...MAINLY OVER CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  A WARM AND UNSTABLE AIR MASS WILL REMAIN IN PLACE THURSDAY AND
  FRIDAY. A COLD FRONT MOVING SLOWLY SOUTHEAST BACK INTO THE REGION
  WILL PROVIDE THE FOCUS FOR ADDITIONAL PERIODS OF SEVERE
  THUNDERSTORMS AND HEAVY RAINFALL. ANOTHER STRONG SYSTEM MOVING
  THROUGH THE PLAINS AND MIDWEST LATE SUNDAY WILL PROVIDE AN
  ADDITIONAL CHANCE FOR STORMS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING.

DSA/IZZI

In the hours before

Local storm report, May 26, 5:50 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
550 PM CDT WED MAY 26 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             DIXON                   38.00N 92.10W
05/26/2004  0.75 INCH        PULASKI            MO   PUBLIC

            MOSTLY PEA SIZE HAIL A COUPLE UP TO 0.75 INCH

IZZI
Local storm report, May 26, 6:07 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
607 PM CDT WED MAY 26 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             5 S BRINKTOWN           38.06N 92.08W
05/26/2004  0.75 INCH        MARIES             MO   PUBLIC

IZZI
Local storm report, May 26, 6:27 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
627 PM CDT WED MAY 26 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             VICHY                   38.12N 91.75W
05/26/2004  0.75 INCH        MARIES             MO   LAW ENFORCEMENT

IZZI
Special weather statement, May 26, 7:07 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
707 PM CDT WED MAY 26 2004

MOZ077-082-088>098-101>106-270200-
BARRY-BARTON-CHRISTIAN-DADE-DOUGLAS-GREENE-HOWELL-JASPER-LAWRENCE-
MCDONALD-NEWTON-OREGON-OZARK-SHANNON-STONE-TANEY-TEXAS-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BRANSON...HOUSTON...JOPLIN...
MONETT...MOUNT VERNON...NEOSHO...OZARK...SPRINGFIELD AND WEST PLAINS.
707 PM CDT WED MAY 26 2004

TORNADO WATCH NUMBER 294 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN MISSOURI:

BARRY...BARTON...CHRISTIAN...DADE...DOUGLAS...GREENE...HOWELL...
JASPER...LAWRENCE...MCDONALD...NEWTON...OREGON...OZARK...SHANNON...
STONE...TANEY...TEXAS...WEBSTER AND WRIGHT.

MOZ055>058-066>071-078>081-083-270200-
BENTON-CAMDEN-CEDAR-DALLAS-DENT-HICKORY-LACLEDE-MARIES-MILLER-MORGAN-
PHELPS-POLK-PULASKI-ST. CLAIR-VERNON-
INCLUDING THE CITIES OF...BOLIVAR...CAMDENTON...FORT LEONARD WOOD...
LEBANON...NEVADA...OSAGE BEACH...ROLLA AND STOCKTON.
707 PM CDT WED MAY 26 2004

TORNADO WATCH NUMBER 294 REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY
EVENING...FOR THE FOLLOWING COUNTIES...

IN MISSOURI:

BENTON...CAMDEN...CEDAR...DALLAS...DENT...HICKORY...LACLEDE...
MARIES...MILLER...MORGAN...PHELPS...POLK...PULASKI...ST. CLAIR AND
VERNON.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BOLIVAR...CAMDENTON...FORT
LEONARD WOOD...LEBANON...NEVADA...OSAGE BEACH...ROLLA AND STOCKTON.

LINDENBERG
Local storm report, May 26, 7:38 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
738 PM CDT WED MAY 26 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             3 SE VICHY              38.09N 91.71W
05/26/2004  0.75 INCH        MARIES             MO   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

IZZI
Special weather statement, May 26, 8:45 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
845 PM CDT WED MAY 26 2004

KSZ073-097-101-MOZ055>058-066>071-077>081-088-089-270700-
BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CRAWFORD-DADE-DALLAS-
HICKORY-JASPER-LACLEDE-MARIES-MILLER-MORGAN-PHELPS-POLK-PULASKI-
ST. CLAIR-VERNON-
INCLUDING THE CITIES OF...BOLIVAR...CAMDENTON...FORT LEONARD WOOD...
FORT SCOTT...JOPLIN...LEBANON...NEVADA...OSAGE BEACH...PITTSBURG...
ROLLA AND STOCKTON.
845 PM CDT WED MAY 26 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 304...IN
EFFECT UNTIL 200 AM CDT THURSDAY MORNING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

BARTON...BENTON...CAMDEN...CEDAR...DADE...DALLAS...HICKORY...
JASPER...LACLEDE...MARIES...MILLER...MORGAN...PHELPS...POLK...
PULASKI...ST. CLAIR AND VERNON.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BOLIVAR...CAMDENTON...FORT
LEONARD WOOD...FORT SCOTT...JOPLIN...LEBANON...NEVADA...OSAGE
BEACH...PITTSBURG...ROLLA AND STOCKTON.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR THE LATEST SEVERE WEATHER INFORMATION.

&&

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 12:25 AM CDTSevere Thunderstorm WarningSGFBourbon, Crawford35 min
May 27, 12:39 AM CDTTornado WarningSGFBourbon, Crawford51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.